Discussions that mention dopamine

Addiction & Recovery board


Hey Large,

Unfortunately, I don't have a answer for you regarding duration of the RLS. I would think it would be going more and more and be less of a problem for you with each passing day. RLS appears to be related to the dopamine pathways in the brain, which we have all screwed up to some degree with opiate abuse, therefore it is very common in opiate w/d. Primary RLS can be treated with Parkinson's drugs like Mirapex and Requip, but at this point, I would say it's still way too early to proclaim it anything other than residual w/d. My wife gets it and she thinks eating bananas helps...she also thinks exercise helps. There are tons of sites online for RLS sufferers, with everything from snake oil to valium suggested as a 'fix'. I wouldn't recommend either of those, but you might find some homeopathic remedy useful (there is no shortage of them out there).

Joan,

Hey girl...I'll ask a couple of orthopods I know...if I can get them off the golf course:). Have you had any surgeries, replacement discs, etc.?

dp
dp,

Hi ya! No surgeries on my back anyway.. The only thing that was ever done was a steroid injection(which I hear now costs like $1500)..I was 90% pain free for about 6 months. But I guess the more you get them the shorter length of time the last(did that make sense?). Plus, they scared me by telling me how easily they could "slip" and paralyze me. But, I know too, they have to tell you that. Obviously, I was lucky. :) Hey, the dopamine pathways that we have screwed up, do they ever repair completely?

Ya know, loopman told me to try "valarian" for the RLS. It is natural "valium" I have taken it the past 4 nights or so, and I have actually slept better and more sound, I think. Try it Large, it can't hurt!!
Joan...yes, the dopamine responsive neurons are either repaired (unlikely), never actually damaged or the brain compensates somehow. There is not that much evidence of actual brain damage even in long-term, hard-core opiate addiction...contrasted with meth for example, that takes a slash and burn path through the brain. There are of course, horror stories of never being right again and I certainly wouldn't dispute the validity of those claims, but for the vast majority of us 'common' opiate addicts, there should be no long term impairment. This of course is my opinion and subject to debate:)

I'm sorry you're in pain...I know people with back problems and there just doesn't seem to be an easy solution. I'll post to you when I learn more.

dp
Good lord, what a day. Just when I think I'm never going to sleep again I practically drop in to a coma. You'd think this was a good thing, but it wasn't. I completely killed my day by waking up around 1PM -- meaning I'd overslept through not one but two meetings. Once was a cast read-thru -- NOT GOOD, and the other wasn't a big deal but missing it means I have to try to cram it in somewhere else. Talk about unexpected! I couldn't even jump up and throw myself together since I felt completely hungover (despite the fact that I didn't drink). My blood pressure was at an all time low so I was freezing too. It took almost a full 2 hours to even feel like I was alive and able to move. Just bizzare.

This whole week is begining to feel like a loss. It's almost Wednesday and I can't seem to accomplish anything. I can't tell if my energy is really low from sleep or withdrawal or both. I really hope this haze clears up because too many more days like today are going to wreck havoc with my career and reputation (if it hasn't already).

As far as the restless legs; I've never had it before this. DP I think you hit the nail on the head though. I'd forgotten about the dopamine receptors, so this makes a lot more sense now. I think Yummy carries bananas so I'll call tonight and get some delivered. Since all they carry is mostly junk I'm pretty sure Valarian ain't on the menu there so I'll see if my assistant can track some down. I'm definitely NOT ready to try any prescriptions for this so thanks for the alternative suggestions. The last thing I want to do now is go see a doctor. I also heard something about L-Tyrosine helping with the dopamine receptors or something so I'll see if she can grab some of that too.

UPDATE: Well I'm so slow that I actually got my stuff before I even finished this post. Yummy.com rocks! Bananas are here and my girl totally hooked me up at the Vitamin place. So now I've got the L-Tyrosine, Emer'gen-C, and some valarian. I'll try not to be too disapointed if this doesn't help.

Oh and Joan, I have no clue how many days it is for me. I'm awful at math, just terrible so all I know is that Saturday I crossed the three week mark so this is the 4th. I could probably try to work that out and figure out the days, but that would require counting so....no. Right before I took my last pill I marked the calendar for the 30 mark, but that is in my office and I'm too lazy to get up off the couch and go check. I remember thinking that was the magic number when I marked it, optimistic fool that I am.

It's funny you mentioned the sneezing and pupil thing, I deal with that at times too where suddenly I just start a chain of sneezing. I keep the house as dark as I can to avoid the sun because that just seems to make it worse. I also had that weird panic about finding a lone pill somewhere in the house too. I can't tell you how many times I've dreamt that I accidentally took a pill and then woke up just panicking. Thankfully those dreams have abated. I'm positive there aren't any here though since I was prescribed a month at time and never had extra or less than I needed and when I quit I flushed the remaining pills I had left. I also got rid of the bottle since it had a refill on it. I was pretty paranoid about removing the temptation which is funny since pills are everywhere here. There is no hiding from them but thankfully they aren't a draw for me. As much as I'd love to wipe away these symptoms I know the only real fix is time.

Oh one more little thing before I stop rambling; I tried some caffiene today for the first time...well half caf half decaf. It really didn't seem to bother me at all so that was nice. I desperately needed something to wake me up.

Now I think I will go and cheat a bit by having some low-carb pasta. I'm dying for italian and I've been doing so good not letting this withdrawal become an excuse to pack on the weight and eat poorly that I figure I deserve it now. Plus I won't be using real meat in the sauce so it won't be too terribly unhealthy.

Glad you are feeling better some. I can't wait until it has been so long that neither of us really remembers what these symptoms felt like!

Large